Colorado, 2005

Tornadoes and Hail in Colorado, June 2, 2005

June 2, 2005 · NWS BOU · 45 events in 7 counties and zones

36 hail, 7 tornado, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 2, 2:00 AM MST, 11 hours 14 minutes earlier.

Area forecast discussion, Jun 2, 2:00 AM MST, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 AM MDT THU JUN 2 2005

.SHORT TERM...CONVECTION ONGOING ACROSS NRN PTNS OF CWA WITH
CONTINUOUS STREAM OF SHOWER ACTIVITY STILL STRETCHING UPSTREAM
THROUGH WRN UTAH.  MUCH OF THIS ACTIVITY ASSOCIATED WITH JET STREAK
ACROSS WY AND THE DAKOTAS. SEVERE THREAT HAS ENDED FOR NOW...BUT
MAJOR CONCERNS ARE FOR THIS AFTN/EVENING FOR POTENTIAL SEVERE WX
OUTBREAK OVER THE PLAINS. SURFACE COLD FRONT HAS DRAGGED SOUTHWARD
THRU MUCH OF CWA WITH SFC LOW ACROSS SERN CO. LOW LVL MSTR HAS
INCREASED CONSIDERABLY FROM YESTERDAY WITH DEWPOINTS IN THE MID AND
UPPER 50S ACROSS MUCH OF FAR ERN CO. THE FRONTAL BOUNDARY APPEARS TO
SHIFT NORTHWARD BY AFTN AND DRAPPED ACROSS THE PALMER DIVIDE. THERE
IS ANOTHER JET STREAK ACROSS NRN CA WHICH WILL MOVE INTO SIMILAR
POSITION TODAY ACROSS WY WHICH WILL AGAIN PROVIDE ADDITIONAL ASCENT
ACROSS NRN CWA. FROM LOCATIONS NORTH OF DENVER...THE SEVERE THREAT
SEEMS A BIT LOWER AS PERSISTENT CLOUDS/SHOWERS WILL REDUCE THE
AMOUNT OF POTENTIAL SFC HEATING. THE BEST HEATING WILL BE JUST
EAST/SOUTH OF DENVER AND ACROSS THE PALMER DIVIDE THRU WASHINGTON
COUNTY. SURFACE BASED CAPES FROM NAM SOUNDINGS INDICATE UPWARDS OF
3000J/KG GIVEN TEMPS IN THE UPPER 70S AND DEWPOINTS IN THE MID 50S.
FURTHER NORTH AND AROUND THE DENVER AREA...CAPES ARE BETWEEN
1000-1500J/KG WITH LESS SFC HEATING EXPECTED. WIND SHEAR PROFILE
ALSO CONDUCIVE TO SUPER CELL DEVELOPMENT THIS AFTN WITH MID LVL FLOW
40-45KT AND DECENT LOW LVL SHEAR LEADING TO HELICITY VALUES
BETWEEN150-200M2/S2. SPC HAS TARGETED MUCH OF FAR ERN CO FOR A
MODERATE RISK OF SEVERE WITH SLIGHT RISK FURTHER WEST AND NORTH.
THIS ALL SEEMS REASONABLE GIVEN ABOVE PARAMETERS. WILL BUMP POPS UP
FURTHER AND MENTION SEVERE IN MOST ZONES OF EASTERN CO. LARGE HAIL
AND EVEN THE POTENTIAL FOR TORNADOES WITH THE WELL SHEARED
ENVIORNMENT WILL BE THE MAIN THREATS.

THERE IS AN SPC REQUEST FOR SPECIAL 18Z SOUNDING TODAY. UPR AIR WILL
BE CONTACTED THIS AM FOR EXTRA LAUNCH.

.LONG TERM...A RELATIVELY MOIST AND UNSETTLED WEST TO SOUTHWESTERLY
FLOW ALOFT IS EXPECTED TO CONTINUE OVER THE REGION THROUGH SATURDAY.
THE MDLS STILL KEEP A CLOSED UPPER LOW OVER MONTANA ON FRIDAY...
EVENTUALLY SHIFTING IT A BIT FURTHER NORTH BY THE WEEKEND.  THE
UPPER LEVEL JET AROUND THE BASE OF THE TROF ORIENTS ITSELF FM W TO E
ACROSS COLORADO FRIDAY.  NOCTURNAL SHOWERS FROM THURSDAY NIGHT
SHOULD CARRY OVER INTO FRIDAY MORNING...ESPECIALLY FROM THE URBAN
CORRIDOR WESTWARD.  FCST CAPES ON FRIDAY ARE NOT THAT IMPRESSIVE
WITH VALUES AROUND 1000 J/KG BUT ENOUGH TO WARRANT A SLIGHT CHANCE
IN THE AFTN.  TEMPERATURES IN THE GUIDANCE RMN MUCH COOLER THAN
THOSE IN THE GRIDS...CONFIDENCE IN THIS IS NOT VERY HIGH.  FOR NOW
WILL NUDGE FRIDAY MAX/S DOWN BY 2-3 DEGREES.  ON SATURDAY...THE
UPPER JET OVER COLORADO IS PROGGED TO SHIFT FURTHER N AND E WITH A
DRIER WLY FLOW OVER THE CWFA.  THE GFS MAINTAINS THE BEST POTENTIAL
FOR DEEP CONVECTION ALONG A STATIONARY FRONTAL BOUNDARY PROGGED TO
BE SOUTH OF OUR AREA.  AGAIN...CONFIDENCE AS TO WHERE THIS BOUNDARY
ACTUALLY SETTLES IS FAIRLY LOW SO WILL MAINTAIN THE SLIGHT CHANCE I
INHERITED...WITH THE BEST POTENTIAL ALONG THE PALMER DIVIDE. WILL
LEAVE THE RMNDR OF THE EXTENDED PERIOD AS IS.

&&

.BOU...NONE.

&&

ENTREKIN/COOPER
Hazardous weather outlook, Jun 2, 10:02 AM MST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT THU JUN 02 2005

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT THU JUN 02 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE WEATHER IN THE FORM OF TORNADOES AND LARGE HAIL IS LIKELY
TODAY...THE QUESTION IS WHERE.  DEWPOINTS HAVE BEEN DROPPING INTO
THE LOW 40S IN THE DENVER METRO AREA...REDUCING THE THREAT OF SEVERE
WEATHER.   FURTHER EAST...FROM SYDNEY TO BRUSH TO LIMON...WE EXPECT
DEWPOINTS TO LINGER IN THE THE LOWER TO MID 50S THIS AFTERNOON.
THIS MOIST AIR WILL COMBINE WITH A SURFACE LOW IN SOUTHEAST
COLORADO... AND AN APPROACHING UPPER TROUGH...TO GIVE THIS AREA A
MODERATE RISK OF SEVERE WEATHER.  THE AIRMASS IS EXPECTED TO BE
QUITE UNSTABLE... WITH SUFFICIENT SHEAR TO PRODUCE SOME SUPERCELL
THUNDERSTORMS WITH TORNADOES AND GOLFBALL TO BASEBALL HAIL.

OVER THE PALMER DIVIDE...DEWPOINTS ARE IN THE LOWER TO MID 40S...BUT
THE WINDS AT MONUMENT WERE INCREASING FROM THE EAST...SO DEWPOINTS
SHOULD INCREASE...AND THERE SHOULD BE A SLIGHT RISK OF SEVERE
WEATHER OVER THE PALMER DIVIDE THIS AFTERNOON INTO EARLY EVENING.

IT WILL ALSO BE A STORMY DAY IN THE MOUNTAINS.  A JET STREAM WILL
REMAIN OVER THE NORTHERN MOUNTAINS...AND NORTH OF INTERSTATE 70 IT
WILL BE MOSTLY CLOUDY WITH SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SIMILAR WEATHER CONDITIONS WILL PERSIST FRIDAY...THUS ANOTHER ROUND
OF SEVERE THUNDERSTORMS WILL BE POSSIBLE ON THE PLAINS.  THERE WILL
SLIGHTLY LESS SHEAR IN THE ATMOSPHERE TOMORROW...SO HAIL WILL BE THE
PRIMARY THREAT FROM SEVERE WEATHER.  LESS THUNDERSTORM ACTIVITY IS
EXPECTED THIS WEEKEND AS DRIER AND MORE STABLE CONDITIONS MOVE INTO
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED AFTER 1 PM.

RTG/RFK

The radar

The Denver radar (KFTG), 98 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

36 hail, 7 tornado, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Denver

When
June 2, 1:14 PM MST
Where
Denver County, Denver
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -103.400

Hail, Boulder

When
June 2, 2:26 PM MST
Where
Boulder County, 3 mi N of Allens Park
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.917, -103.667

Hail, Adams

When
June 2, 2:39 PM MST
Where
Adams County, 14 mi NNE of Bennett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -103.950

Tornado, Adams

When
June 2, 2:53 PM MST
Where
Adams County, 22 mi NE of Bennett
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.750, -103.400

A tornado touched down but did no damage.

Hail, Weld

When
June 2, 3:05 PM MST
Where
Weld County, 8 mi WSW of Johnstown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -103.950

Beet fields in the area were damaged.

Hail, Adams

When
June 2, 3:20 PM MST
Where
Adams County, 34 mi NE of Bennett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.317, -103.850

Hail, Washington

When
June 2, 3:33 PM MST
Where
Washington County, Last Chance
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -103.883

Hail, Adams

When
June 2, 3:33 PM MST
Where
Adams County, 38 mi E of Bennett
Measured
4 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.550, -104.367

Very large hail broke all the windows on the west side of a home and caused extensive roof damage.

Tornado, Washington

When
June 2, 3:37 PM MST
Where
Washington County, 6 mi S of Woodrow
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.683, -103.250

A tornado touched down but did no damage.

Tornado, Elbert

When
June 2, 3:38 PM MST
Where
Elbert County, Kiowa
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.717, -103.083

A tornado touched down but did no damage.

Hail, Washington

When
June 2, 3:46 PM MST
Where
Washington County, 9 mi N of Last Chance
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -103.883

Tornado, Elbert

When
June 2, 3:48 PM MST
Where
Elbert County, 11 mi NE of Kiowa
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.367, -103.950

A tornado touched down but did no damage.

Hail, Washington

When
June 2, 3:50 PM MST
Where
Washington County, 6 mi NNW of Last Chance
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -103.800

Hail, Washington

When
June 2, 3:50 PM MST
Where
Washington County, 11 mi S of Woodrow
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.267, -103.700

Hail, Washington

When
June 2, 4:06 PM MST
Where
Washington County, 6 mi S of Woodrow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -103.700

Hail damaged wheat fields in the area.

Hail, Washington

When
June 2, 4:09 PM MST
Where
Washington County, 9 mi N of Lindon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -103.500

Hail, Washington

When
June 2, 4:14 PM MST
Where
Washington County, 6 mi SW of Woodrow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -102.933

Hail, Elbert

When
June 2, 4:22 PM MST
Where
Elbert County, Agate
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.733, -103.067

Hail, Washington

When
June 2, 4:28 PM MST
Where
Washington County, 1 mi N of Lindon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.467

Hail, Elbert

When
June 2, 4:29 PM MST
Where
Elbert County, Agate
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.483

Hail, Elbert

When
June 2, 4:40 PM MST
Where
Elbert County, 15 mi NNE of Kiowa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.267

Hail, Elbert

When
June 2, 4:40 PM MST
Where
Elbert County, 4 mi SE of Cedar Pt
Measured
4.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.400

Hail, Elbert

When
June 2, 4:44 PM MST
Where
Elbert County, 5 mi SE of Agate
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.400

Large hail knocked holes into a porch roof.

Hail, Elbert

When
June 2, 4:50 PM MST
Where
Elbert County, 5 mi SE of Agate
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.300, -103.500

All the storm windows on the north side of a home were shattered.

Hail, Washington

When
June 2, 4:50 PM MST
Where
Washington County, 2 mi NNW of Arickaree
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.283, -103.150

Numerous structures and vehicles were damaged by large hail.

Hail, Washington

When
June 2, 4:50 PM MST
Where
Washington County, 10 mi W of Arickaree
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -103.700

Hail, Elbert

When
June 2, 4:52 PM MST
Where
Elbert County, 7 mi S of Agate
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.183, -104.450

Thunderstorm Wind, Lincoln

When
June 2, 4:55 PM MST
Where
Lincoln County, Limon
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -103.267

Hail, Elbert

When
June 2, 4:57 PM MST
Where
Elbert County, 11 mi SE of Agate
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.933, -103.383

Hail, Lincoln

When
June 2, 5:00 PM MST
Where
Lincoln County, 8 mi N of Genoa
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.733, -104.933

Hail, Lincoln

When
June 2, 5:00 PM MST
Where
Lincoln County, 8 mi N of Limon
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.988, -103.514 (the zone’s center; the record gives no point)

Lightning, Washington

When
June 2, 5:00 PM MST
Where
Washington County, 2 mi ENE of Akron
Property damage
$25,000
Reported by
EMERGENCY MANAGER
Coordinates
39.900, -103.583

Lightning struck two oil refinery tanks. One of the tanks lost approximately 500 barrels of crude oil.

Tornado, Washington

When
June 2, 5:04 PM MST
Where
Washington County, 6 mi NW of Cope
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
40.250, -105.517

A tornado touched down briefly but did no damage.

Hail, Washington

When
June 2, 5:08 PM MST
Where
Washington County, 3 mi N of Arickaree
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.933, -104.333

Large hail broke four windows on the west side of a home.

Hail, Lincoln

When
June 2, 5:25 PM MST
Where
Lincoln County, 2 mi NE of Genoa
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.983, -104.133

Hail, Lincoln

When
June 2, 5:26 PM MST
Where
Lincoln County, 1 mi E of Genoa
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -104.983

Hail, Lincoln

When
June 2, 5:49 PM MST
Where
Lincoln County, 5 mi E of Genoa
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.100, -103.983

Tornado, Lincoln

When
June 2, 5:50 PM MST
Where
Lincoln County, 1 mi N of Arriba
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.750, -103.717

A tornado touched down briefly but did no damage.

Hail, Lincoln

When
June 2, 6:00 PM MST
Where
Lincoln County, 7 mi W of Arriba
Measured
2.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.733, -103.583

Hail, Lincoln

When
June 2, 6:03 PM MST
Where
Lincoln County, 6 mi E of Arriba
Measured
2.5 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -104.467

Tornado, Lincoln

When
June 2, 6:03 PM MST
Where
Lincoln County, 7 mi S of Limon
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.900, -103.583

A tornado touched down briefly but did no damage.

Hail, Lincoln

When
June 2, 6:29 PM MST
Where
Lincoln County, 1 mi N of Genoa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -103.583

Hail, Elbert

When
June 2, 6:35 PM MST
Where
Elbert County, 5 mi ESE of Elbert
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.467, -104.317

Hail, Lincoln

When
June 2, 6:49 PM MST
Where
Lincoln County, 1 mi NNE of Arriba
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -103.583

Hail, Lincoln

When
June 2, 8:07 PM MST
Where
Lincoln County, 6 mi W of Boyero
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.817, -103.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyThe tornado archive for Colorado, 2005Warnings in Colorado, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462658, 5462657, 5462656, 5462655, 5462654, 5462653, 5462651, 5462652, 5462650, 5462649, 5462648, 5462647, 5462645, 5462646, 5462644, 5462643, 5462642, 5462641, 5462588, 5462587, 5462585, 5462586, 5462584, 5462581, 5462582, 5462583, 5462580, 5462579, 5462578, 5462576, 5462577, 5462659, 5462575, 5462574, 5462573, 5462572, 5462571, 5462570, 5462569, 5462567, and more.